CSN Login
Members Online: 11

Cisplatin Docetaxel Nightmare

shannonb6900
Posts: 5
Joined: Jun 2013

Hi All,

 

1st post here. My husband was diagnosed with SSCHN on March 24th 2013. His tumor is in his left face and is greater than 8cm. His team seemed undecided on his treatment plan for an extended period of time and after flip flopping tx decisions finally arrived at 3 rounds of cisplatan/docetaxel 21 days apart and then adjuvant 33 rads w/ chemo. Radiation doc felt the tumor is too large to radiate and want to shrink it with chemo before radiation. He is taking Morphine, Promethazine and Ondansetron.

Here is my issue, this man is so sick since Tuesday (first round of Cisplatin et al). He is taking his meds on schedule (one forgotten dose, that won't happen again). He has had 1 Wendy's frosty and 3 popsicles only in the "nutrtion " department. We have attempted Nutren in his PEG tube once and that threw him into a bout of vomiting that he wont do again. His hydration is good, he actually drinks water by mouth and we use his PEG for H20 with no issues. I paged his doc on Thursday and he said to not be concerned about food, just hydration for now and to monitor his temp. I am doing all of these. This just seems so inhumane. I'm wondering if his condition is the norm for someone undergoing this therapy or is he having a stronger reaction than most? He has said twice now that he won't do chemo again... lord, he's only just begun. Is there a way to approach his doctors to either 1) Prescribe more meds to keep him "knocked out" so he's not suffering to this extreme or 2) Have him admitted to a hospital to keep him comfortable for the first several days post chemo. He is so weak and disoriented and just miserable...he says he would rather die. If anyone has any advice or can share their experience with me, I would greatly appreciate it. Pre diag. he was a very active, strong 46 year old and now he is suffering a downward spiral at such an alarming rate.

Thank you in advance.

phrannie51's picture
phrannie51
Posts: 3624
Joined: Mar 2012

I don't know anything about Docetaxel, but did do the 3 big rounds of Cisplatin.  The Morphine could be adding to his nausea, so a different pain killer might be in order.....the PEG tube nutrition that he has might not be agreeing with him either....there are others out there that he might be able to hold down better.  The two anit-nausea drugs he's taking are par.....pretty much everybody gets Zophran (Ondansetron)....but there are other anti-nausea drugs out there that may be more effective.  I took Zophran, Compazine, and Ativan after chemo.....as well as (and write this one down)....Emend.  Emend was given for the first three days after chemo, and in my opinion it is a wonder drug.  Ask/tell his Oncologist that you want to try Emend.

He doesn't want to give up, when there are SO many other choices of pain drugs, feeding tube food, and pain meds out there.....Another thing that can factor into nausea, is the speed at which the nutrition drink goes into the tube....the slower the better. 

Good on his getting all the hydration...right now, right after chemo....the more water he can get in the better....get that stuff flushed out of his system. 

p

PS....welcome to this forum.  You have stumbled onto the best one on the internet.....lots of ideas, lots of brains, lots of support can be found here. 

shannonb6900
Posts: 5
Joined: Jun 2013

Thank you Phrannie for your quick reply. I will def ask for the Emend first thing tmo morning. I had hoped he'd feel some easing of the side effects by now...and nope, nothing. He's the same as the first day after (Wed). He has not left the bed other than to go to the bathroom. I/we knew this was going to be rough....but this is a whole other level. But, we're here and must continue on. I have been lurking around here and have found comfort in many of your previous posts to others, truly inspiring. Thank you again.

donfoo's picture
donfoo
Posts: 1163
Joined: Dec 2012

Hi to the forum. sorry to hear so much suffering already, it is not that unusal. It is really early in the game, and as P says, there are LOTS of thing left to try for a number of the side effects. Please try to record as best you can what is going and document as many responses to various treatments.

Doxetaxol is same as Taxotere, this is one of the drugs I had which was the triple kick ass Cisplatin, Taxotere, and 5FU, known as TPF. This is a very harsh combination but I got for same reason as you get: induction TPF followed by concurrent chemo-radiation therapy is very effective as the induction is looking for a response by the tumors and become very much reduced in size and allow for less aggresive radiation treatment.

He will and has to get through this phase. One thing for me during the three week chemo cycle was I would get my butt kicked the first week, ofetn feeling tons better during week tow, and feeling great in week three. All mended up and ready to get whacked by chemo the next week. Only thing to say nice is at  least there are only three cycles and your body does mend quite a bit during the other weeks in the cycle. Best wishes. don

shannonb6900
Posts: 5
Joined: Jun 2013

Thank you Don. I read your response to Ray. I think just knowing he isn't alone in this brings comfort. I know it brings ME comfort. This is my first experience with cancer, and thought orginally that this would be a snap as a caregiver. NOT. The emotional tax is unreal. All I want is to help him and for him to find relief somehow. I know I am in good and experienced company. Thank you also for your contributions to this board, I know there are many silent people out there who get so much insight from other's experience. You are right about the "kick ass"......quite possibly the understatement of the century.

 

dunedintech's picture
dunedintech
Posts: 67
Joined: Apr 2013

I too went through three large doses of Cisplatin and they all hit me very hard. The Emend as mentioned by other members worked very well. However eating was a nightmare. I more or less drunk water and Ensure the week of chemo making no attempt to eat solids and buckled in for the ride. I also would try to sleep as much as I could. As also mentioned things did get better week two / three as the body repaired itself and the system cleansed itself. But personally I found the seven days post chemo very, very tough ( so did my wife as I turned into a grumpy hermit !) 

hwt's picture
hwt
Posts: 1836
Joined: Jun 2012

I got hit like a ton of bricks on my 1st tx too. Went for hydration drips the week following and then the ONC cut my dose in half and made it weekly...made a world of difference as I tolerated that half dose much better. Perhaps something to ask about.

shannonb6900
Posts: 5
Joined: Jun 2013

I will certainly ask if this is an option for Ray. The time frame for the treatment does remain the same. All of these suggestions seem logical to me but I'm no doc. I hesitantly came to work today so I will see if he feels any better when I return home. I spoke to him just earlier and the fog was still there....

shannonb6900
Posts: 5
Joined: Jun 2013

Sounds almost identical to our situation. He does sleep pretty constantly except for when he awakes to this misery. We are almost a week out and as of this morning there may be some "light". Thank you for you for sharing. As I said, knowing that other peoples experience was somewhat similar takes away some of the anxiety for both of us from our very different perespectives, his being the patient and mine, the caregiver.

zinniemay's picture
zinniemay
Posts: 534
Joined: Mar 2009

While I can not speak about yur hubby, My did have cisplatin, he handled it well till the five round.  they he had carop;atin and also handled it well, but Docetaxel was a whole different thing, he could only handle it for 6 round, my hubby has been fighting Head and neck cancer since Dec 2008, it went to his lungs in Dec 2009. He is now in the third trail taking two Chemos at same time. While he is weaker and gets so tired, he is stil doing and going the best he can

Jenie

donfoo's picture
donfoo
Posts: 1163
Joined: Dec 2012

Hi Jenie,

So sorry to hear about the recurring metastasis to the lungs. Hope the two chem trail will have the best effect on stopping the cancers. Have you considered trying some for of drug therapy that would allow him to be as side effect free as possible? I know very hard decisions as this starts to hit at quality vs quality of life and I don't know if I would as brave to give what is best for me to participate in a trial that may benefit others but necessarily me. By design, isn't that what a trial does, tests two different options, see which one works best? They already have a pretty good idea of which is better, just want the trial data to back up the claims.

Best to you. don

 

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network